Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 87, NWS Denver/Boulder, CO

July 22, 2000Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 22, 2000, 2:12 AM MDT for Elbert County, Lincoln County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 22, 2000, 2:12 AM MDT (08:12 UTC)
Expired
Jul 22, 2000, 2:45 AM MDT
In force
33 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 86 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 8.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
3104 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

274 
WUUS55 KBOU 220814
SVRDEN
COC039-073-220845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
212 AM MDT SAT JUL 22 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
  CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF LIMON

* UNTIL 245 AM MDT

* AT 212 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF LIMON...MOVING SOUTHEAST
  AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...LIMON.

LARGE HAIL AND STRONG WINDS ARE POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN 
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

THIS REPLACES THE EARLIER WARNING FOR NORTHEASTERN ELBERT COUNTY.

LAT...LON 3929 10393 3891 10380 3898 10346 3934 10373

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:00 AM MDT, 12 minutes earlier.

Area forecast discussion, Jul 22, 2:00 AM MDT, 12 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
200 AM MDT SAT JUL 22 2000

SVR TSTMS STILL ON THE SCOPE THIS AM...SO THIS WL BE BRIEF. 00Z MDLS
DID A POOR JOB INITIALIZING LWR LVL MOISTURE AS EVIDENCED BY THE
HIGH DPTS OVR ERN PLAINS.  IN FACT...METRO DPTS ARE STILL IN THE MID TO
UPR 50S AS ELY UPSLOPE FLO AT SFC CONTINUES UNABATED.  MEANWHILE
...ERN HALF OF FCST AREA IS IN RFQ OF H5 JET MAX WHICH AS BEEN
LARGELY RESPONSIBLE FOR THE CONVECTION LINGERING INTO THIS MRNG.
SPC HAS NERN PLAINS IN SLGT RISK FOR TDY...AND AM INCLINED TO AGREE
WITH THIS SINCE LTL HAS CHGD SINCE YDAY.  SHEAR THO MAY BE SLGTLY
LESS TDY SINCE LOWR LVL FLO WL BE SLGTLY WKR THIS AFTN...AND LRG HAIL
MAY BE PRIMARY THREAT FM SVR TSTMS TDY.  WL WORD PLAINS ZNS FOR SVR
THREAT THIS AFTN.

NOT HAD MUCH TIME TO LK BEYOND PD 1...BUT IT LKS AS IF THE STG NWLY
FLO WL EVENTUALLY MIX DOWN TWD SFC...SCOURING MUCH OF THE LOW LVL
MOISTURE OUT OF FCST AREA.  WL WORD FOR A DOWNWD TREND IN TSTMS FOR
SUN AND LV EXTENDED AS IS. 46

.DEN...NONE.

In the hours before

Special weather statement, Jul 21, 8:55 PM MDT, 5 hours 17 minutes before
COZ038-050210330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
9 PM MDT THU JULY 20 2000

...TORNADO WATCH FOR NORTHEASTERN COLORADO EXPIRED...

THE TORNADO WATCH FOR THE FOLLOWING COUNTIES IN NORTHEASTERN
COLORADO HAS EXPIRED AT 9 PM MDT.

ELBERT       LINCOLN         LOGAN            MORGAN
PHILLIPS     SEDGWICK        WASHINGTON       WELD

THE THUNDERSTORMS RESPONSIBLE FOR PRODUCING SEVERE WEATHER AND
TORNADOES THIS AFTERNOON HAVE MOVED OUT OF NORTHEASTERN COLORADO
AND THE AIRMASS IS BEGINNING TO STABLIZE.  THERE IS NO LONGER
A THREAT OF SEVERE WEATHER IN NORTHEAST COLORADO AND THE TORNADO
TORNADO WATCHES COVERING THESE COUNTIES HAS EXPIRED.

GCF
Local storm report, Jul 21, 9:57 PM MDT, 4 hours 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
955 PM MDT FRI JULY 21 2000

...PRELIMINARY STORM REPORT FOR JULY 21 2000...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

602 PM     5 N RIVERSIDE RESERVOIR   CO   TORNADO
07/21/00   WELD/MORGAN                    FOR 15 MINUTES IN
                                          EAST CENTRAL WELD AND
                                          WESTERN MORGAN COUNTIES

622 PM     5 N ANTON                 CO   TORNADO
07/21/00   WASHINGTON

625 PM     1 NE WIGGINS              CO   1.00 INCH HAIL
07/21/00   MORGAN

642 PM     1 SE WIGGINS              CO   1.75 INCH HAIL
07/21/00   MORGAN

646 PM     2 SE WELDONA              CO   STRONG WINDS
07/21/00   MORGAN                         4-5 INCH BRANCHES BLOWN
                                          OFF TREES ALONG HWY 144

650 PM     5 N ANTON                 CO   2.75 INCH HAIL
07/21/00   WASHINGTON

717 PM     LINDON                    CO   0.88 INCH HAIL
07/21/00   WASHINGTON

728 PM     4 S OVID                  CO   0.88 INCH HAIL
07/21/00   WASHINGTON

730 PM     8 S ANTON                 CO   2.00 INCH HAIL
07/21/00   WASHINGTON

737 PM     4 N LAST CHANCE           CO   0.75 INCH HAIL
07/21/00   WASHINGTON

750 PM     ANTON                     CO   2.75 INCH HAIL
07/21/00   WASHINGTON

800 PM     3 S THURMAN               CO   0.75 INCH HAIL
07/21/00   LINCOLN

804 PM     9 S LAST CHANCE           CO   1.25 INCH HAIL
07/21/00   WASHINGTON

END

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:01 PM MDTTornado WarningBOUMorgan, Weld44 min
Jul 21, 6:17 PM MDTTornado WarningBOUWashington43 min
Jul 21, 6:27 PM MDTTornado WarningBOUMorgan, Weld48 min
Jul 21, 6:50 PM MDTTornado WarningBOUWashington25 min
Jul 21, 7:04 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan41 min
Jul 21, 7:18 PM MDTTornado WarningBOUWashington27 min
Jul 21, 7:21 PM MDTSevere Thunderstorm WarningBOUSedgwick39 min
Jul 21, 7:45 PM MDTSevere Thunderstorm WarningBOULincoln, Washington45 min
Jul 21, 7:51 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick39 min
Jul 21, 11:44 PM MDTSevere Thunderstorm WarningBOULincoln46 min
Jul 22, 12:19 AM MDTSevere Thunderstorm WarningBOULincoln41 min
Jul 22, 12:56 AM MDTSevere Thunderstorm WarningBOULincoln34 min
Jul 22, 1:08 AM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe37 min
Jul 22, 1:36 AM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert39 min
Jul 22, 2:45 AM MDTSevere Thunderstorm WarningBOULincoln45 min
Jul 22, 5:49 PM MDTSevere Thunderstorm WarningBOUWeld41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.